Meperidine hydrochloride overdoseDemerol overdose; Mepergan Forte overdose
Meperidine hydrochloride is a prescription painkiller. It is a type of drug called an opioid. Meperidine hydrochloride overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Meperidine can be harmful in large amounts.
Medicines with these names contain meperidine:
- Mepergan Forte
Medicines with other names may also contain meperidine.
Below are symptoms of a meperidine overdose in different parts of the body.
An overdose is when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful sympt...Read Article Now Book Mark Article
EYES, EARS, NOSE, AND THROAT
- Changes in pupil size (may be small, normal-sized, or wide)
HEART AND BLOOD
- Low blood pressure
- Weak pulse
- Breathing - slow and labored
- Breathing - shallow
- No breathing
- Coma (decreased level of consciousness and lack of responsiveness)
- Convulsions (seizures)
- Muscle twitching
- Blue fingernails and lips
- Cold, clammy skin
STOMACH AND INTESTINES
- Nausea and vomiting
- Spasms of the stomach or intestines
Some of these symptoms may occur even when someone takes the correct dose of this medicine.
Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (and ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the prescription was prescribed for the person
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
Poison control center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may done include:
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram or heart tracing)
Treatment may include:
- Fluids through a vein (by IV)
- Medicine called an antidote to reverse the effect of the painkiller and treat other symptoms
- Activated charcoal
- Breathing support, including a tube through the mouth into the lungs and connected to a breathing machine (ventilator)
How well someone does depends on how much meperidine they took and how quickly they receive treatment. The faster medical help is given, the better the chance for recovery.
If an antidote can be given, recovery begins right away. People who take a large overdose may stop breathing. They may also have seizures if they do not get this medicine quickly. A hospital stay may be needed for additional doses of the antidote. Complications, such as pneumonia, muscle damage from lying on a hard surface for a prolonged period of time, or brain damage from lack of oxygen, may result in permanent disability.
A severe overdose of meperidine can cause death.
Aronson JK. Opioid receptor agonists. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:348-380.
Nikolaides JK, Thompson TM. Opioids. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 156.
Review Date: 10/3/2019
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.